Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Having stomach flu and vomiting. What could be causing elevated BP?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I got stomach flu and vomited a lot. Blood pressure was 220/110 when vomiting severely, but calmed down to my usual 135/80 in about one hour. I am on lisinopril. Is this number XXXXXXX or is it to be expected when severe vomiting, My doctor said spikes like these are very XXXXXXX if they do not calm down to normal, but such occasional spikes even happen during heavy exercise. What is your opinion on how likely is it that a spike to 220/110 can cause a stroke.
Posted Mon, 25 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer: Spikes like that increases chances of stroke Detailed Answer: Hello XXXXXXX Thanks for posting on XXXXXXX When you are hypertensive and present with disorders that lead to stress such as the stomach flu or an infection generally or even exercise or emotional stress, you can have spikes of malignant/severe hypertension such as the one you presented. With such elevated values, the risk of hypertensive urgency/emergency such as stroke increases if values do not normalize within the next couple of hours. Stomach flu is not the only condition that can lead to stress and therefore all stress-inducing factors should be avoided/prevented. Risk of stroke with elevated BP increases by several folds (especially with values as such). How ever, do light exercises, avoid emotional stress, keep healthy lifestyle etc and you will increase your life expectancy by some more years again (free of stroke). You may also require taking blood pressure medications regularly. Hope this helps and wish you the best.] Feel free to write a follow-up query. Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Having stomach flu and vomiting. What could be causing elevated BP? 15 minutes later
Thank you Doctor XXXXXXX I take it that you generally agree with my family doctor who told me spikes like the one I had usually do not cause stroke if pressure normalizes quickly. I do not seem to have any symptoms except my BPPV seems a bit worse, but I expect that could be from bending over vomiting. Have you heard anything about extreme blood pressure spikes making BPPV or other vestibular disorders worse?
Answered by Dr. Nsah Bernard 26 minutes later
Brief Answer: Only persistence can lead to stroke Detailed Answer: Hello XXXXXXX Thanks for updating, yes, I do agree with your family doctor that only persistent spikes can lead to a stroke. Ones it normalizes, you are free of stroke. But there are other risk factors that can lead to stroke such as atrial fibrillation, high cholesterol etc. High blood pressure can lead to vertigo or vestibular disorders or worsen existing types of vertigos such as BPPV. This is usually termed as a hypertensive emergency, meaning that suddenly elevated blood pressure leads to certain symptoms such as headache, dizziness/vertigo, neck pain, palpitations/atrial fibrillation etc. Antivertigo medications can get you relieved from the BPPV. Hope this helps further. Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Having stomach flu and vomiting. What could be causing elevated BP? 15 minutes later
Thank you. My increased BPPV did not start until 48 hours after the blood presssure spike. So, hopefully, it is not related to the spike. Thanks VERY much for your help.
Answered by Dr. Nsah Bernard 17 minutes later
Brief Answer: Ok and your welcome Detailed Answer: Thank you too and please do well to use our service in the future if you have any other health concerns. Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor